OncoLink

Is there a link between hormonal therapy for prostate cancer and bone fractures?

Is there a link between hormonal therapy for prostate cancer and bone fractures?

Question
My father-in-law was diagnosed with prostate cancer. The doctor recommended hormonal therapy. He is very concerned of potential bone fracture as the side effect of hormonal therapy. Can you help him with this?  
Thanks.
P


Answer
Li Liu, MD, OncoLink editorial assistant, responds:

Dear P:
This is an excellent and important question.

The most common hormonal agents used in the treatment of prostate cancer are luteinizing hormone-releasing hormone (LH-RH) agonists, such as goserelin (Zoladex) and leuprolide (Lupron). LH-RH agonists are substances that closely resemble LH-RH, which controls the secretion of sex hormones. However, LH-RH agonists affect the body differently than does LH-RH. LH-RH agonists eventually cause a decrease and cessation in the secretion of sex hormones.

Older men with lower secretion of sex hormones (hypogonadism) more frequently have lower bone density (osteoporosis) than other men of similar age (Am J Med Sci 1992 Jul;304(1):4-8). This association has been used to explain the much higher frequency of osteoporotic fractures in men following orchiectomy for prostate cancer than in similar men who have not been surgically castrated (J Urol 1997 Feb; 157(2): 439-44). However, bone loss following "chemical castration" is poorly defined. One small study from France demonstrated that the use of LH-RH agonists in men induced an accelerated bone loss (J Urol 1999 Apr; 161(4): 1219-22). Some researchers suggested that bone loss induced by chemical or surgical castration in men with prostate cancer might also be influenced by host obesity, older age, and less frequent exercise habits (J Urol 2000 Jan; 163(1): 181-6).

In some men receiving castration therapy for prostate cancer, bone density analysis may be indicated to help evaluate need for interventions designed to diminish the risk of osteoporotic fractures. Unfortunately, the indications for these interventions have not been established and the most appropriated therapy has not been identified to our knowledge. As always, you should ask your father-in-law to discuss his concerns with his oncologists.